Hail, Wayne
- When
- August 27, 9:15 PM CST
- Where
- Wayne County, 6.02 mi SE of Wayne Arpt
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 42.160, -96.910
A cold front that crossed eastern Nebraska and western Iowa during the evening hours of August 27th caused a short line of thunderstorms to develop north of Omaha. The storms produced a few marginally severe size hail reports.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A cold front that crossed eastern Nebraska and western Iowa during the evening hours of August 27th caused a short line of thunderstorms to develop north of Omaha. The storms produced a few marginally severe size hail reports.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 27, 2:44 PM CST, 6 hours 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 344 PM CDT WED AUG 27 2008 .DISCUSSION... FORECAST CHALLENGES THIS PACKAGE WILL MAINLY BE THE WEATHER ASSOCIATED WITH THE SFC FNTS IN THE AREA AND SHORTWAVES GRADUALLY DRAGGING THE FNT THRU THE FCST AREA THRU THU. MID TROPOSPHERIC TROF SWINGING THRU SRN CANADA INTO THE MIDWEST TOUCHED OFF TSRA FROM MN THRU SD/IA INTO NEB. 200+M HT FALLS WERE ASSOCIATED WITH THE TROF...AND BASED ON THE UA MAPS...H7 DEWPOINTS WERE AT +7DEG C WITH +17DEG C DEWPOINTS AT H85 WITH A PW AROUND 2 INCHES. OVERNIGHT AND INTO THU...ANOTHER SERIES OF WAVES WILL MOVE THRU THIS TROF. THE LATEST SFC ANALYSIS SHOWED TO AREAS OF FOCUS...THE FIRST IS A SFC BOUNDARY S OF FNB AND N OF TOP. SFC TEMPS ARE IN THE LOWER 90S WITH DEWPOINTS IN THE LOWER 70S...N OF THIS BOUNDARY TEMPS ARE IN THE LOWER 80S WITH DEWPOINTS IN THE UPR 60S. THE SECOND BOUNDARY IS THE STATIONARY FRONT THAT STRETCHES FM MN INTO CNTRL NEB. H85 MOISTURE IS POOLED AHEAD OF THE STATIONARY FNT WITH H7 MOISTURE POOLED IN WRN IA. MEANWHILE...BOTH SB AND MU CAPE IS GREATEST AHEAD OF THE STATIONARY FNT INTO KS. INITIALLY THE GREATEST THETA-E ADVECTION IS PROGGED FM NE NEB NWD...THEN LATER TONIGHT SOME LINGERING THETA-E ADVECTION FARTHER SOUTH. THE LOW LEVEL JET IS PROGGED TO RE-DEVELOP THIS EVENING AND CONTINUE INTO THU MORNING. DEEP LAYER SHEAR IS STRONGER FOR THE NRN CWA THEN MOVES SOUTHWARD ACRS THE CWA WITH TIME. THUS THE INSTABILITY COMBINED WITH THE SHEAR WARRANTS THE SLIGHT RISK FOR SVR STORMS. TONIGHT...HAVE LIKELY POPS NORTH TAPERING TO A SLIGHT CHC SOUTH. AS THE MID LEVEL TROF SWINGS THRU THE SFC FNT SHOULD SLOWLY PUSH SOUTH AND BE OVER SE NEB BY MID AFTERNOON. WITH RH STILL AVAILABLE AND THE FNT IN THE VICINITY WILL HOLD ON TO CHC TSRA IN THE SE ZONES THRU THE AFTERNOON. HAVE LOWS IN THE 60S TONIGHT AND HIGHS IN THE 80S THU...ALTHOUGH WILL LOOK AT DROPPING HIGHS FOR THE SRN CWA WITH THE FNT/CLDS/CHC PRECIP. SFC HIGH PRES BUILDS IN THUR NIGHT WITH FAIR WX FRI-SAT WITH HIGHS MOSTLY IN THE 80S. IN THE EXTENDED THERE WILL BE SEVERAL CONCERNS...AS THE MID LEVEL RIDGE RETREATS TO THE EAST AND A LARGE TROF IS CARVED OUT OF THE WEST...GUSTAV SHOULD BE HEADING INTO THE GULF COAST. THE TROF APPEARS TO BRING SHOWERS AND THUNDERSTORMS TO THE PLAINS MONDAY NIGHT INTO TUESDAY NIGHT. REMNANTS OF GUSTAV MAY CLIP OUR SE ZONES FRI DEPENDING ON IT/S TRACK. && .AVIATION... FOR TAF SITES KOMA/KLNK/KOFK. SOUTH OR SOUTHEAST WINDS WILL CONTINUE AHEAD OF FRONTAL SYSTEM THAT SHOULD PUSH ACROSS THE TAF SITES ON THURSDAY MORNING. TSTMS WILL BE POSSIBLE ACROSS THE AREA THROUGH AT LEAST 14Z AT KOFK AND THROUGH AT LEAST 18Z AT BOTH KOMA AND KLNK. MVFR CEILINGS AND IFR VSBYS WILL BE POSSIBLE IN THE STRONGER STORMS. WILL NOT GO OVERLY PESSIMISTIC AT THIS TIME...BUT AMMENDMENTS WILL BE ISSUED IF THINGS BECOME MORE CLEAR FOR INDIVIDUAL SITES. WINDS WILL SHIFT TO NORTH OR NORTHWEST WITH VFR CONDITIONS BEHIND THE FRONT. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && ZAPOTOCNY/MILLER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 512 PM CDT WED AUG 27 2008 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-281100- ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS- FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON- MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE- PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD- SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE- 512 PM CDT WED AUG 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...TONIGHT AND THURSDAY SCATTERED THUNDERSTORMS WILL BE POSSIBLE TONIGHT OVER THE MAJORITY OF THE OUTLOOK AREA. THUNDERSTORM ACTIVITY THOUGH IS LIKELY OVER PORTIONS OF NORTHEAST NEBRASKA AND WEST CENTRAL IOWA...WITH POSSIBLE SEVERE STORMS THIS EVENING PRODUCING LARGE HAIL AND DAMAGING WINDS MAINLY NORTHEAST OF A LINE FROM NELIGH TO HARLAN IOWA. THUNDERSTORM CHANCES WILL DIMINISH THROUGH THE DAY THURSDAY AS A COLD FRONT SLOWLY EXITS THE REGION. .DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY THUNDERSTORM CHANCES RETURN TO THE REGION MONDAY NIGHT THROUGH WEDNESDAY WHEN THE NEXT FRONT MOVES ACROSS THE PLAINS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING IN PARTS OF NORTHEAST NEBRASKA AND WESTERN IOWA. DEE
The Omaha radar (KOAX), 104 km away, was scanning. The volume nearest the first event began at 03:15 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 121895, 121896, 121897, 121898.